New breakthrough bleeding while on oral contraceptive


Q: Hi! Female question - I've been on the same oral contraceptive for 5 years with no problems. Two weeks ago, in the middle of my pill pack, my period started - and 14 days later, hasn't stopped. I take my pills religiously and haven't missed any. I skipped my placebo pills in hopes that it would stop, but apparently that didn't work! Any suggestions? And should I look into a different method of BC?

Symptoms:  New breakthrough bleeding/irregular menses on birth control pills

A:   Hello,
Thanks for the query
If this bleeding has happened for the first time, you may wish to observe the pattern next 3 cycles. There was no need to stop placebo pills as they will alter your pill cycle if you do that.The bleeding could be a hormonal imbalance, kindly see a gynecologist for an examination.An ultrasound may be needed. The doctor may wish to give you medications to stop the bleeding and also give you other hormonal supplements. If the same symptom persists for the next cycles as well, then we may have to change the birth control
Hope this helped.

Related Q&A

Q: I hVe taken two extra days worth of levlen ed for birth control by mistake and just wanted to no if i should wait two...

Q: I'm taking Ashlyna for birth control. I'm reaching the end of my pack, this week is my scheduled period and I just ha...

Q: Hi. I am currently taking ortho tri cyclen birth control. I am worried because I've have been have nipple discharge, ...

Q: Shortly after giving birth, I have noticed a small dark purplish small bump on my labia.

Q: I just recently recieved a birth control prescription, and haven't started taking it. My last period was August 5, an...


Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon